Kentucky, 2017Flooding in Kentucky, May 7 to 18, 2017
May 7 to 18, 2017 · NWS PAH · 2 events in 2 counties and zones
A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, brought the Ohio River above flood stage for one to two weeks in some places. Rainfall totals from April 28-30 ranged from 5 to 10 inches across much of southwest Indiana and parts of southern Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of heavy rainfall events in April, followed by another heavy rainfall event in early May, brought the Ohio River above flood stage for one to two weeks in some places. Rainfall totals from April 28-30 ranged from 5 to 10 inches across much of southwest Indiana and parts of southern Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 4:50 PM CST, 10 minutes earlier.
Area forecast discussion, May 7, 4:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
550 PM CDT Sun May 7 2017
.UPDATE...
Issued at 547 PM CDT Sun May 7 2017
For aviation section only.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 219 PM CDT Sun May 7 2017
Weak high pressure was across the area this afternoon with
scattered diurnal cu across areas mainly east of the MS River.
The clouds will dissipate by sunset, with light winds tonight as
the high moves slowly east. By 12z Monday we should see a warm
front across SEMO. It will push ENE through the day coincident
with a weak disturbance that will move SE in mid level NW flow,
west of a ridge across the Plains. Will maintain our small chance
PoPs for convection, generally east of the MS River, best chances
across the Evansville Tri-State. The chance will continue into the
evening, before moving east. Will carry dry weather after
midnight into Tuesday. Will maintain a slight chance of convection
Tuesday evening as a Surface low and mid level energy pass just
north of the region. Temps and dew points will be on the rise with
the passage of the warm front. Used a GFS/NAM MOS blend again,
given run to run continuity. Model preference was a GFS/CMC/EC
blend.
.LONG TERM...(Wednesday through Sunday)
Issued at 219 PM CDT Sun May 7 2017
The first part of the extended period appears to be rather unsettled
but the details of when and where the precipitation will fall is not
as certain. A quasi stationary surface frontal boundary will be
positioned across parts of southern IL into southwest IN and
adjacent parts of northern KY at the start of the period. Showers
and storms will be possible Wednesday morning and into the afternoon
as upper level energy interacts with this boundary. The front
attempts to slide southward on Wednesday night so chances for
convection will be expanded across the entire region. The ECMWF does
not indicate the front will make as much southward progress as the
GFS but the Canadian does.
By Thursday, a surface low pressure system will be getting its act
together in the central/southern Plains. By Thursday afternoon, the
aforementioned frontal boundary is slated to be across our southern
tier counties (southern MO/KY) or even south of the CWA. Models
differ on exactly what might happen on Thursday. There may actually
be a lull in some parts of the region. This will be especially true
during the afternoon in our northern counties. However, it will all
depend on timing. The GFS and Canadian are once again in agreement
on the Thursday afternoon lull.
Whatever lull there is on Thursday will be short lived. On Thursday
evening, the sfc low situated over the TX/OK border will lift
northeast into the Arklatex region and spread more rain into the
region during the evening and overnight. Far northern parts of the
area may not see too much of this precipitation however. Time will
tell exactly where the cut off will be as it is just too close to
call right now. Precipitation chances for Friday morning should be
limited to the southern/southeastern sections. The GFS/Canadian are
still faster in exiting the upper system (by Friday afternoon), but
we should be precipitation free everywhere by around 00Z Saturday.
The GFS indicates another system barreling down the pipe in the
northwest flow on Saturday night into Sunday. The Euro is not
indicating this feature. We will indicate some small chances for
now. Temperatures will be in the lower 80s on Wednesday with cooler
readings by Thursday and especially on Friday, where highs will drop
back into the mid/upr 60s. We should see a small rise in high
temperatures into the upper 60s/low 70s for the weekend.
&&
.AVIATION...
Issued at 547 PM CDT Sun May 7 2017
Excellent flying conditions expected through Monday afternoon with
only some high alto/cirrus cigs moving in during the day Monday.
Light southerly winds in the morning will switch more
soutwesterly in the afternoon but reamin BLO 10 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
AVIATION...GM
Hazardous weather outlook, May 7, 2:40 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 AM CDT Sun May 7 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 AM CDT Sun May 7 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Major flooding continues on the Mississippi, Big Muddy, and Little
Wabash rivers, with Minor to Moderate river flooding still fairly
widespread throughout the Heartland's water systems. Refer to the
flood warnings and statements for detailed, site specific flood
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances are small as they reappear as early as
Monday, but then steadily increase daily, peaking Wednesday
through Thursday, before tapering off Friday. The primary storm
related hazard each day will be heavy rain, especially any
ancillary effect on flooded areas. Widespread river flooding will
continue for several days through the week. Refer to any still
active warnings or statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Flood, Union
- When
- May 7, 5:00 PM CST to May 18, 11:00 PM CST
- Where
- Union County, Uniontown to 9.85 mi ENE of Uniontown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -87.930
Minor flooding occurred on the Ohio River. Low-lying woods and fields were inundated, along with a farm road.
Flood, McCracken
- When
- May 9, 1:00 AM CST to May 17, 6:00 PM CST
- Where
- McCracken County, 1.37 mi NE of Woodlawn to 0.71 mi NNE of Rowlandtown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.063, -88.552
Minor flooding occurred on the Ohio River. Parts of a riverfront park in Paducah and some low-lying farmland along the river was inundated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Colorado, May 7, 20171 death · 1 injured · $5,000 · 60 kt wind · 9 events
- Flooding in Idaho, May 7 to 16, 2017$300,000 · 4 events
- Hail and Lightning Strike in Iowa, May 7 to 8, 2017$100,000 · 1.5 in hail · 7 events
- Tornado and Flood in California, May 7, 20171 injured · $10,000 · EF0 · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20176 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20175 events
- Hail and Damaging Winds in Montana, May 7, 20171 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 7, 20173 events
- Damaging Winds in Colorado, May 7, 2017$1,000 · 78 kt wind · 2 events
- Hail in Colorado, May 7, 20171 in hail · 1 event
- Hail in South Dakota, May 7, 20170.75 in hail · 1 event
- Flood in Idaho, May 7 to 9, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696509, 696508.